Hail, Orange
- When
- July 27, 1:00 PM EST
- Where
- Orange County, 2.32 mi NNW of Leptondale
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.600, -74.120
Penny size hail was reported.
An approaching cold front triggered severe thunderstorms in Orange and Nassau counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An approaching cold front triggered severe thunderstorms in Orange and Nassau counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 12:49 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
149 PM EDT MON JUL 27 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY ADVANCE EASTWARD TODAY...THEN DISSIPATE
ACROSS THE AREA TONIGHT. DEEP LAYERED SOUTHWEST FLOW WILL ALLOW A
SERIES OF TROUGHS TO DEVELOP IN THE LEE OF THE APPALACHIANS
THROUGH THE WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS
IN THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER TROUGH WILL REMAIN IN THE UPPER MIDWEST THROUGH TODAY.
HEIGHTS BUILD SLIGHTLY THROUGH THE DAY. WEAK LOW LEVEL CAP SHOULD
BREAK BY MIDDAY AND COOLER MID LEVEL TEMPERATURES WILL INCREASE
LAPSE RATES. ALTHOUGH NO STRONG FORCING IS PRESENT...LEE SIDE TROUGHING
IS CAUSING BACKING WINDS ALONG THE COAST WHICH WILL INCREASE CONVERGENCE
AND HELP TRIGGER CONVECTION. THUS...WILL STICK WITH CHC POPS TODAY.
BEST CHANCE WILL BE THROUGH THIS EVENING WITH DIURNAL HEATING.
POP/WX GRIDS UPDATED TO REFLECT CURRENT RADAR TRENDS...BUT NO
CHANGE TO THE ZONES NEEDED AT THIS TIME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
WEAK COLD FRONT PUSHES INTO THE AREA THIS EVENING BUT WITH LOSS OF
HEATING EXPECT ANY THUNDERSTORMS THAT HAVE DEVELOPED EARLIER IN
THE DAY TO DISSIPATE. COLD FRONT STALLS IN THE VICINITY LATE THIS
EVENING AND DISSIPATES AS BERMUDA HIGH BUILDS BACK INTO THE
REGION.
UPPER TROUGH PERSISTS TUESDAY BUT WITH NO LEE SIDE TROUGH
DEVELOPMENT AND WEAK RIDGING IN THE AREA AND NOT TRIGGER WILL HAVE
JUST SLIGHT CHANCE POPS FOR THE AFTERNOON AND EVENING. WEDNESDAY
WEAK SHORTWAVE AND VORT MAX MOVE INTO THE AREA WITH BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS AS DEW POINTS RISE INTO THE UPPER 60S
AND LOWER 70S.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE EXTENDED FORECAST CONTINUES TO SHOW A SUMMER-LIKE PATTERN WITH
NO MAJOR RAIN MAKERS...AND TEMPERATURES NEAR CLIMATOLOGY.
ISOLATED TO SCATTERED AFTERNOON CONVECTION WILL BE POSSIBLE EACH
DAY...HOWEVER THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES
LATE THURSDAY WITH AN APPROACHING COLD FRONT. MODEL GUIDANCE
CONTINUES TO SHOW NYC APPROACHING UPPER 80S TO NEAR 90 DEGREES FOR
MIDWEEK. IT REMAINS TO BE SEEN IF WE WILL MAKE IT TO THE END OF
JULY WITHOUT REACHING 90 DEGREES IN CENTRAL PARK FOR THE ONLY THE
SECOND TIME SINCE RECORDS BEGAN (THE LAST TIME CENTRAL PARK HAD NO
90 DEGREE DAYS IN JUNE AND JULY WAS 1996).
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NARROW BANDS OF SCT TO BKN SHOWERS AND TSTMS WILL OCCUR THROUGH THIS
EVENING WITH DAY TIME HEATING. TSTMS WILL BE ACCOMPANIED BY LIGHTNING...LOCALLY
HEAVY DOWN POURS THAT CREATE MVFR CIGS AND VSBY DURING THIS TIME.
OTHERWISE...VFR WEATHER CONDITIONS WILL PERSIST OUTSIDE OF SHOWERS
AND TSTMS.
SOUTH TO SW WINDS WILL RANGE FROM 10 TO 15 KT THEN BECOME SW AT
LESS THAN 5 KNOTS AFTER SUNSET.
WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE IN A MARITIME TROPICAL
AIRMASS...LIFR CIGS MAY DEVELOP BEFORE MIDNIGHT AT KGON. MVFR
VSBYS IN HAZE AND FOG WILL DEVELOP ELSEWHERE AFTER 04Z.
FOR TUESDAY...STILL CANNOT RULE OUT THE DEVELOPMENT OF WIDELY SCT
TSTMS DURING THE AFTERNOON AND EVENING.
OUTLOOK FOR 00Z WED THROUGH FRIDAY...MVFR CIGS AND VSBY IN FOG POSSIBLE
TUE NIGHT. IFR CIGS AND VSBY POSSIBLE IN RAIN AND FOG WED THROUGH
THURSDAY WITH THE PASSAGE OF A LOW PRESSURE SYSTEM. VFR WEATHER
CONDITIONS EXPECTED TO RETURN LATE THU THROUGH FRI.
&&
.MARINE...
SOUTHERLY FLOW ON THE AREA WATERS WILL CONTINUE OVER THE NEXT
SEVERAL DAYS. THE SOUTHERLY FLOW AND LOW LEVEL JET HAS ALLOWED SEAS
TO INCREASE...AND ARE JUST NOW REACHING SCA LEVELS AS SEAS ARE RIGHT
AT 5 FT. WILL CONTINUE TO KEEP THE SCA UP FOR ALL THE AREA WATERS
TODAY. IT LOOKS LIKE 5 FT SEAS WILL ALSO BE POSSIBLE TONIGHT ON
THE EASTERN TWO THIRDS OCEAN ZONES AND WILL EXTEND THE SCA THERE.
THE OCEAN SEAS ARE EXPECTED TO REMAIN AROUND 5 FT THROUGH THE
FORECAST PERIOD WITH PERSISTENT SOUTHERLY FLOW AND PERIODIC
STRENGTHENING OF THE LLJ.
LATE AFTERNOON/EVENING AMBROSE JET DEVELOPMENT COULD HAVE MARGINAL
SCA WINDS ON THE WESTERN WATERS EACH DAY.
&&
.HYDROLOGY...
UP TO A QUARTER INCH OF RAINFALL IS POSSIBLE WITH SCATTERED
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...ALTHOUGH HEAVIER
OR SLOWER MOVING CELLS MAY PRODUCE UP TO AN INCH LOCALLY. MAINLY
DRY LATE TONIGHT INTO TUESDAY MORNING. LITTLE RAINFALL EXPECTED
WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING. UP TO A QUARTER INCH OF RAINFALL POSSIBLE
WEDNESDAY AND WEDNESDAY EVENING.
ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...THURSDAY AND FRIDAY.
NO HYDROLOGIC PROBLEMS ARE EXPECTED AT THIS TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ355.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ350-353.
&&
SYNOPSIS...BS/JM
NEAR TERM...BS/GC/JM
SHORT TERM...MET
LONG TERM...BC/MAS
AVIATION...GC
MARINE...BC
HYDROLOGY...METHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1239 PM EDT MON JUL 27 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-281645- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1239 PM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...SOME OF WHICH MAY PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-281645- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1239 PM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WHICH MAY PRODUCE GUSTY WINDS AND LOCALLY ROUGH SEAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1012 AM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.88 INCH ESSEX NJ TRAINED SPOTTER
NICKEL SIZE
0629 PM LIGHTNING NEWARK 40.72N 74.17W
07/26/2009 ESSEX NJ EMERGENCY MNGR
*** 1 FATAL, 3 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE ON
MT VERNON PLACE...HIT 4 PEOPLE. ONE DIED LATER AT
HOSPITAL.
&&
SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1015 AM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG HOWARD BEACH 40.66N 73.84W
07/26/2009 QUEENS NY LAW ENFORCEMENT
WIRES AND LARGE TREE LIMBS DOWNED ON INTERSECTION OF
PITKIN AVENUE AND HAWTREE ST.
0420 PM HAIL HOWARD BEACH 40.66N 73.84W
07/26/2009 E0.75 INCH QUEENS NY LAW ENFORCEMENT
PENNY SIZE HAIL
0530 PM HAIL JAMAICA 40.71N 73.79W
07/26/2009 E0.75 INCH QUEENS NY LAW ENFORCEMENT
PENNY SIZE HAIL.
0535 PM TSTM WND DMG 4 ESE FLUSHING 40.75N 73.76W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN ON BELL BOULEVARD BETWEEN 56TH AVENUE AND 58TH
AVENUE.
0536 PM TSTM WND DMG 4 ESE FLUSHING 40.75N 73.77W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREES AND WIRES DOWN AT 215-90 50TH AVENUE.
0539 PM TSTM WND DMG 5 ESE FLUSHING 40.75N 73.74W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN BY THE CROSS ISLAND PARKWAY AND THE LONG ISLAND
EXPRESSWAY.
0546 PM HAIL SUMMIT 40.71N 74.37W
07/26/2009 E0.88 INCH UNION NJ TRAINED SPOTTER
NICKEL SIZE HAIL
0548 PM TSTM WND DMG 4 SE FLUSHING 40.73N 73.78W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN AT PERTH ROAD AND 188TH STREET.
0552 PM HAIL SPRINGFIELD 40.70N 74.32W
07/26/2009 E1.00 INCH UNION NJ TRAINED SPOTTER
QUARTER SIZE HAIL
0553 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.88 INCH ESSEX NJ TRAINED SPOTTER
NICKEL SIZE
0555 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.88 INCH ESSEX NJ TRAINED SPOTTER
NICKEL SIZE HAIL
0555 PM HAIL MAPLEWOOD 40.73N 74.27W
07/26/2009 E1.00 INCH ESSEX NJ PUBLIC
QUARTER SIZE HAIL
0600 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.75 INCH ESSEX NJ PUBLIC
PENNY SIZED HAIL.
0604 PM TSTM WND DMG NEWARK 40.72N 74.17W
07/26/2009 ESSEX NJ TRAINED SPOTTER
POWERS LINES DOWN.
0610 PM TSTM WND DMG HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
TREE DOWNED AT 29 DAVIS AVENUE. TREE FELL ON 2 CARS AND
DAMAGED A SHED.
0613 PM FLASH FLOOD KEARNY 40.75N 74.12W
07/26/2009 HUDSON NJ LAW ENFORCEMENT
PASSAIC AVENUE CLOSED DUE TO FLOODING.
0613 PM LIGHTNING HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
DAMAGE TO CHIMNEY AT 309 ANN STREET.
0614 PM TSTM WND DMG 2 NE NEWARK 40.74N 74.15W
07/26/2009 HUDSON NJ LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWNED.
0615 PM TSTM WND DMG HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
WIRES DOWN AT INTERSECTION OF CAPE MAY STREET AND
FRANKLIN RODGERS BOULEVARD.
0616 PM HAIL 3 NE RINGWOOD 41.15N 74.24W
07/26/2009 E0.88 INCH ORANGE NY LAW ENFORCEMENT
NICKEL SIZE HAIL ACCUMULATING TO 2 INCHES IN SOME SPOTS.
0616 PM TSTM WND DMG 4 NE RINGWOOD 41.15N 74.23W
07/26/2009 ORANGE NY LAW ENFORCEMENT
TREE DOWN ON 103 JUNIPER TERRACE.
0620 PM FLASH FLOOD EAST NEWARK 40.75N 74.16W
07/26/2009 ESSEX NJ LAW ENFORCEMENT
INTERSECTION OF MIDDLESEX AND FRANK ROGERS BOULEVARD
CLOSED DUE TO FLOODING. CARS DAMAGED.
0625 PM FLASH FLOOD 3 ENE HOBOKEN 40.76N 73.99W
07/26/2009 NEW YORK (MANHATTA NY NWS EMPLOYEE
6 INCHES OF STANDING WATER ON BROADWAY AND WEST 46TH
STREET.
0625 PM NON-TSTM WND DMG JERSEY CITY 40.71N 74.07W
07/26/2009 HUDSON NJ TRAINED SPOTTER
PRIMARY POWER LINES DOWNED.
0629 PM LIGHTNING NEWARK 40.72N 74.17W
07/26/2009 ESSEX NJ EMERGENCY MNGR
*** 1 FATAL, 3 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE ON
MT VERNON PLACE...HIT 4 PEOPLE. ONE DIED LATER AT
HOSPITAL.
0643 PM HAIL 2 E EAST TREMONT 40.84N 73.83W
07/26/2009 E1.00 INCH BRONX NY TRAINED SPOTTER
QUARTER SIZE HAIL.
0645 PM FUNNEL CLOUD 1 S FLUSHING 40.76N 73.84W
07/26/2009 QUEENS NY TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD/POSSIBLE SMALL
ROPE.
0650 PM HAIL BAYSIDE 40.79N 73.77W
07/26/2009 E1.00 INCH QUEENS NY PUBLIC
QUARTER SIZE HAIL.
0700 PM TSTM WND DMG EAST HILLS 40.80N 73.63W
07/26/2009 NASSAU NY PUBLIC
LARGE LIMBS DOWN.
0707 PM LIGHTNING FLATBUSH 40.64N 73.95W
07/26/2009 KINGS (BROOKLYN) NY EMERGENCY MNGR
*** 1 INJ *** 41-M STRUCK BY LIGHTNING AT CRICKET FIELD
IN FLATBUSH NEAR AVE S. UNCONSCIOUS BUT REVIVED ENROUTE
TO HOSPITAL.
0715 PM FLASH FLOOD 5 SW EAST TREMONT 40.79N 73.93W
07/26/2009 NEW YORK (MANHATTA NY EMERGENCY MNGR
FDR CLOSED AT 116TH STREET.
0742 PM MARINE TSTM WIND 3 ESE BAYONNE 40.65N 74.07W
07/26/2009 M46.00 MPH RICHMOND (STATEN I NY MESONET
40 KT GUST.
0840 PM TSTM WND GST 5 SW ANNADALE 40.50N 74.23W
07/26/2009 M53.00 MPH ANZ338 NY MESONET
MESONET AT PERTH AMBOY.
0900 PM MARINE TSTM WIND 2 WSW BAYONNE 40.65N 74.14W
07/26/2009 E48.00 MPH XXX XX MESONET
42 KT GUST
&&
SMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1054 AM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL HOWARD BEACH 40.66N 73.84W
07/26/2009 E0.75 INCH QUEENS NY LAW ENFORCEMENT
PENNY SIZE HAIL
0420 PM TSTM WND DMG HOWARD BEACH 40.66N 73.84W
07/26/2009 QUEENS NY LAW ENFORCEMENT
WIRES AND LARGE TREE LIMBS DOWNED ON INTERSECTION OF
PITKIN AVENUE AND HAWTREE ST.
0530 PM HAIL JAMAICA 40.71N 73.79W
07/26/2009 E0.75 INCH QUEENS NY LAW ENFORCEMENT
PENNY SIZE HAIL.
0535 PM TSTM WND DMG 4 ESE FLUSHING 40.75N 73.76W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN ON BELL BOULEVARD BETWEEN 56TH AVENUE AND 58TH
AVENUE.
0536 PM TSTM WND DMG 4 ESE FLUSHING 40.75N 73.77W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREES AND WIRES DOWN AT 215-90 50TH AVENUE.
0539 PM TSTM WND DMG 5 ESE FLUSHING 40.75N 73.74W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN BY THE CROSS ISLAND PARKWAY AND THE LONG ISLAND
EXPRESSWAY.
0546 PM HAIL SUMMIT 40.71N 74.37W
07/26/2009 E0.88 INCH UNION NJ TRAINED SPOTTER
NICKEL SIZE HAIL
0548 PM TSTM WND DMG 4 SE FLUSHING 40.73N 73.78W
07/26/2009 QUEENS NY EMERGENCY MNGR
TREE DOWN AT PERTH ROAD AND 188TH STREET.
0552 PM HAIL SPRINGFIELD 40.70N 74.32W
07/26/2009 E1.00 INCH UNION NJ TRAINED SPOTTER
QUARTER SIZE HAIL
0553 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.88 INCH ESSEX NJ TRAINED SPOTTER
NICKEL SIZE
0555 PM HAIL MAPLEWOOD 40.73N 74.27W
07/26/2009 E1.00 INCH ESSEX NJ PUBLIC
QUARTER SIZE HAIL
0555 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.88 INCH ESSEX NJ TRAINED SPOTTER
NICKEL SIZE HAIL
0600 PM HAIL WEST ORANGE 40.79N 74.26W
07/26/2009 E0.75 INCH ESSEX NJ PUBLIC
PENNY SIZED HAIL.
0604 PM TSTM WND DMG NEWARK 40.72N 74.17W
07/26/2009 ESSEX NJ TRAINED SPOTTER
POWERS LINES DOWN.
0610 PM TSTM WND DMG HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
TREE DOWNED AT 29 DAVIS AVENUE. TREE FELL ON 2 CARS AND
DAMAGED A SHED.
0613 PM FLASH FLOOD KEARNY 40.75N 74.12W
07/26/2009 HUDSON NJ LAW ENFORCEMENT
PASSAIC AVENUE CLOSED DUE TO FLOODING.
0613 PM LIGHTNING HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
DAMAGE TO CHIMNEY AT 309 ANN STREET.
0614 PM TSTM WND DMG 2 NE NEWARK 40.74N 74.15W
07/26/2009 HUDSON NJ LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWNED.
0615 PM TSTM WND DMG HARRISON 40.74N 74.15W
07/26/2009 HUDSON NJ TRAINED SPOTTER
WIRES DOWN AT INTERSECTION OF CAPE MAY STREET AND
FRANKLIN RODGERS BOULEVARD.
0616 PM HAIL 3 NE RINGWOOD 41.15N 74.24W
07/26/2009 E0.88 INCH ORANGE NY LAW ENFORCEMENT
NICKEL SIZE HAIL ACCUMULATING TO 2 INCHES IN SOME SPOTS.
0616 PM TSTM WND DMG 4 NE RINGWOOD 41.15N 74.23W
07/26/2009 ORANGE NY LAW ENFORCEMENT
TREE DOWN ON 103 JUNIPER TERRACE.
0620 PM FLASH FLOOD EAST NEWARK 40.75N 74.16W
07/26/2009 ESSEX NJ LAW ENFORCEMENT
INTERSECTION OF MIDDLESEX AND FRANK ROGERS BOULEVARD
CLOSED DUE TO FLOODING. CARS DAMAGED.
0625 PM FLASH FLOOD 3 ENE HOBOKEN 40.76N 73.99W
07/26/2009 NEW YORK (MANHATTA NY NWS EMPLOYEE
6 INCHES OF STANDING WATER ON BROADWAY AND WEST 46TH
STREET.
0625 PM TSTM WND DMG JERSEY CITY 40.71N 74.07W
07/26/2009 HUDSON NJ TRAINED SPOTTER
PRIMARY POWER LINES DOWNED.
0629 PM LIGHTNING NEWARK 40.72N 74.17W
07/26/2009 ESSEX NJ EMERGENCY MNGR
*** 1 FATAL, 3 INJ *** LIGHTNING STRUCK OUTSIDE HOUSE ON
MT VERNON PLACE...HIT 4 PEOPLE. ONE DIED LATER AT
HOSPITAL.
0643 PM HAIL 2 E EAST TREMONT 40.84N 73.83W
07/26/2009 E1.00 INCH BRONX NY TRAINED SPOTTER
QUARTER SIZE HAIL.
0645 PM FUNNEL CLOUD 1 S FLUSHING 40.76N 73.84W
07/26/2009 QUEENS NY TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD/POSSIBLE SMALL
ROPE.
0650 PM HAIL BAYSIDE 40.79N 73.77W
07/26/2009 E1.00 INCH QUEENS NY PUBLIC
QUARTER SIZE HAIL.
0700 PM TSTM WND DMG EAST HILLS 40.80N 73.63W
07/26/2009 NASSAU NY PUBLIC
LARGE LIMBS DOWN.
0707 PM LIGHTNING FLATBUSH 40.64N 73.95W
07/26/2009 KINGS (BROOKLYN) NY EMERGENCY MNGR
*** 1 INJ *** 41-M STRUCK BY LIGHTNING AT CRICKET FIELD
IN FLATBUSH NEAR AVE S. UNCONSCIOUS BUT REVIVED ENROUTE
TO HOSPITAL.
0715 PM FLASH FLOOD 5 SW EAST TREMONT 40.79N 73.93W
07/26/2009 NEW YORK (MANHATTA NY EMERGENCY MNGR
FDR CLOSED AT 116TH STREET.
0742 PM MARINE TSTM WIND 3 ESE BAYONNE 40.65N 74.07W
07/26/2009 M46.00 MPH RICHMOND (STATEN I NY MESONET
40 KT GUST.
0840 PM TSTM WND GST 5 SW ANNADALE 40.50N 74.23W
07/26/2009 M53.00 MPH ANZ338 NY MESONET
MESONET AT PERTH AMBOY.
0900 PM MARINE TSTM WIND 2 WSW BAYONNE 40.65N 74.14W
07/26/2009 E48.00 MPH XXX XX MESONET
42 KT GUST
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 106 PM EDT MON JUL 27 2009 NYZ067-271800- ORANGE- 106 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY... AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MILFORD...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... 5 MILES SOUTH OF PORT JERVIS BY 115 PM. NEAR UNIONVILLE BY 130 PM. NEAR FLORIDA BY 155 PM. NEAR GOSHEN BY 200 PM. PEOPLE IN CENTRAL ORANGE COUNTY...INCLUDING UNIONVILLE... MIDDLETOWN...FLORIDA AND GOSHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 135 PM EDT MON JUL 27 2009 NYZ067-271800- ORANGE- 135 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALDEN...AND MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR WALDEN BY 140 PM. 5 MILES NORTHWEST OF GARDNERTOWN BY 155 PM. PEOPLE IN NORTHEASTERN ORANGE COUNTY...INCLUDING MONTGOMERY AND WALDEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND GUSTY WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was reported.
A tree was reported down at the intersection of Cronks Road and Forest Road.
A tree was reported down on Potters Lane.
A tree was reported down on Dunwood Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189714, 189716, 189722, 189726.